Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 145, NWS Lubbock, TX

May 30, 2012Childress County, Cottle County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 30, 2012, 5:50 PM CDT for Childress County, Cottle County, Hall County, Texas. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2012, 5:50 PM CDT (22:50 UTC)
Expired
May 30, 2012, 6:15 PM CDT
In force
25 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Childress County, TX, Cottle County, TX, Hall County, TX

The radar

The Altus AFB radar (KFDR), 113 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:58 PM CDTHAIL 1.7510 S Childress, TX
May 30, 5:59 PM CDTTSTM WND DMGPaducah, TXREPORTS OF FULL TREES UPROOTED...SHEET METAL FLYING THROUGH AIR...POSSIBLE COMBINATION STRAIGHT LINE WINDS AND GUSTNADO
May 30, 5:59 PM CDTTSTM WND GST 90Paducah, TXESTIMATED 80-90 MPH WINDS IN PADUCAH. POWER IS OUT AND SEVERAL REPORTS OF TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:38 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WUUS54 KLUB 302250
SVRLUB
TXC075-101-191-302315-
/O.NEW.KLUB.SV.W.0145.120530T2250Z-120530T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
550 PM CDT WED MAY 30 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HALL COUNTY IN THE PANHANDLE OF TEXAS.
  SOUTHERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS.
  COTTLE COUNTY IN NORTHWEST TEXAS.

* UNTIL 615 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF HACKBERRY...OR 8 MILES EAST OF PADUCAH...AND MOVING       
  SOUTHEAST AT 25 MPH. ANOTHER THUNDERSTORM LOCATED 10 MILES         
  SOUTHWEST OF CHILDRESS MOVING SOUTHEAST AT 25 MPH CAPABLE OF       
  PRODUCING SOFTBALL SIZE HAIL AND DAMAGING WINDS.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE HACKBERRY AND
  CHALK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING HAIL...STRONG WINDS
AND VERY HEAVY RAIN. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3423 9999 3423 10003 3422 10004 3384 10004
      3384 10016 3384 10031 3384 10032 3416 10049
      3439 10048 3445 10029 3433 9999
TIME...MOT...LOC 2248Z 334DEG 22KT 3402 10016

$$

MEADOWS
1 follow-up statement
092 
WWUS54 KLUB 302300
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT WED MAY 30 2012

TXC191-302310-
/O.CAN.KLUB.SV.W.0145.000000T0000Z-120530T2315Z/
HALL TX-
600 PM CDT WED MAY 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HALL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3409 10044 3422 10045 3436 10040 3443 10026
      3433 9999 3423 9999 3423 10003 3422 10004
      3384 10004 3384 10032
TIME...MOT...LOC 2300Z 334DEG 22KT 3395 10012

$$

TXC075-101-302315-
/O.CON.KLUB.SV.W.0145.000000T0000Z-120530T2315Z/
CHILDRESS TX-COTTLE TX-
600 PM CDT WED MAY 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COTTLE AND
SOUTHERN CHILDRESS COUNTIES UNTIL 615 PM CDT...

AT 559 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL UP TO BASEBALL SIZE...
AND EXTREME DAMAGING WINDS IN EXCESS OF 90 MPH.  THIS STORM WAS
LOCATED NEAR HACKBERRY...OR 11 MILES EAST OF PADUCAH...MOVING
SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  HACKBERRY AND CHALK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3409 10044 3422 10045 3436 10040 3443 10026
      3433 9999 3423 9999 3423 10003 3422 10004
      3384 10004 3384 10032
TIME...MOT...LOC 2300Z 334DEG 22KT 3395 10012

$$

MEADOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:20 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 30, 3:20 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CDT WED MAY 30 2012

.SHORT TERM...
COMPLEX ENVIRONMENT OVER THE AREA TODAY WITH HOT AND VERY DRY
CONDITIONS MOST AREAS ON THE CAPROCK...AND MOIST AND INCREASINGLY
UNSTABLE CONDITIONS OVER ROLLING PLAINS AND ESPECIALLY AGAINST MUCH
OF THE CAP-ROCK FROM ABOUT DICKENS COUNTY NORTHWARD. WE ARE
EXPECTING STRONG OR SEVERE THUNDERSTORMS TO DEVELOP IN THIS AREA AS
NOTED IN THE PREVIOUS DISCUSSION. NOT MUCH REALLY HAS CHANGED SO
WILL NOT ELABORATE FURTHER. OTHERWISE...STORM CHANCES WILL GENERALLY
SLIDE TO THE EAST-SOUTHEAST THIS AFTERNOON AND EVENING THOUGH THERE
COULD BE A TENDENCY FOR OUTFLOW TO TRY TO PUSH SOME DEVELOPMENT A
BIT FURTHER WEST EARLY THIS EVENING. NO BIG CHANGE AGAIN FROM THE
PREVIOUS DISCUSSION. SURFACE LOW WILL EDGE EAST ACROSS THE AREA THIS
EVENING WITH COLD FRONT DROPPING SOUTHWARD LATER IN THE EVENING.
MUCH COOLER AND MORE STABLE AIR WILL SWEEP SOUTHWARD. LOW CLOUDS
EXPECTED TO DEVELOP LATER TONIGHT. THURSDAY SHOULD BEGIN CLOUDY MOST
AREAS WHILE THE COMBINATION OF THE MORE STABLE AIRMASS AND THE COLD
FRONT ADVANCING FAR TO THE SOUTH WILL LIMIT CONVECTIVE OPPORTUNITIES
LATE IN THE DAY. GUSTY NORTHEAST WINDS AS WELL EARLY THURSDAY IN
PARTICULAR. THIN SMOKE PLUME EDGING INTO THE AREA THIS AFTERNOON
WITH ONLY MINOR RESTRICTIONS TODAY AS OPPOSED TO YESTERDAY...WILL
MOSTLY DISSIPATE AFTER FRONTAL PUSH. RMCQUEEN

&&

.LONG TERM...
NORTHWEST FLOW ALOFT WILL BE IN PLACE TO START THE EXTENDED FORECAST
LATE THIS WORK WEEK...GRADUALLY BACKING TO NEAR ZONAL BY LATE IN THE
WEEKEND. AT THE SFC...COOL HIGH PRESSURE ACROSS THE CENTRAL PLAINS
THURSDAY WILL ADVANCE EAST-SOUTHEASTWARD ALLOW RETURN FLOW TO
COMMENCE OVER THE SOUTHERN HIGH PLAINS ON FRIDAY. IMPROVED MOISTURE
LEVELS EAST OF THE HIGHER TERRAIN OF NM...COUPLED WITH A SHORTWAVE
TROUGH GLIDING BY WELL TO THE NORTH...WILL INCREASE THE PROBABILITY
OF CONVECTION MOVING OFF THE HIGHER TERRAIN OF NM AND TOWARD THE
AREA FRIDAY NIGHT /VERSUS THURSDAY NIGHT/. NW/N ZONES STAND THE BEST
CHANCE OF ANY OF THIS ACTIVITY MAKING IT INTO THE CWA LATE FRIDAY
AND HAVE EXPANDED SLIGHT CHANCE POPS ACROSS THERE ACCORDINGLY.
LATEST INDICATIONS ARE THAT A WEAK SFC BOUNDARY/FRONT MAY
FOLLOW...SETTING UP IN CLOSE PROXIMITY TO THE PANHANDLE BY SATURDAY
AFTERNOON...WITH A DIFFUSE DRYLINE TRAILING IT OFF TO THE SOUTH.
THESE MESOSCALE BOUNDARIES...COUPLED WITH PERHAPS A WEAK SHORTWAVE
TROUGH SPILLING OUT OF THE CENTRAL ROCKIES...MAY BE THE IMPETUS FOR
THUNDERSTORM DEVELOPMENT SATURDAY AFTN/EVNG. DEEP LAYER SHEAR WILL
BE RATHER TAME...BUT MODERATE TO STRONG INSTABILITY COULD SUPPORT
STRONG TO SEVERE CONVECTION SHOULD IT MATERIALIZE LOCALLY. EXPECT
THE RESIDUAL QUASI-STATIONARY FRONT TO RETREAT NORTHWARD BY SUNDAY
AS WEAK MID/UPPER FLOW DEVELOPS ACROSS WEST TEXAS WITHIN A RIDGE
THAT AMPLIFIES IN ADVANCE OF A WESTERN TROUGH. LOW-LEVEL MOISTURE
WILL REMAIN IN PLACE ACROSS PARTS OR MUCH OF THE FA AND WITH SOME
MID/UPPER LEVEL MOISTURE TRAPPED WITHIN THE RIDGE...COULD NOT RULE
OUT ISOLATED TO WIDELY SCATTERED LATE DAY CONVECTION FROM SUNDAY
INTO THE MIDDLE OF NEXT WEEK. HOWEVER...LOW CONFIDENCE IN STORM
DEVELOPMENT...LOCATION AND COVERAGE PRECLUDE MORE THAN POPS OF 10-15
PERCENT EACH AFTN/EVNG ATTM.

TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW SEASONAL AVERAGES
FRIDAY...BUT WILL QUICKLY JUMP WELL ABOVE AVERAGE THIS
WEEKEND...WHERE THEY WILL STAY THROUGH THE REMAINDER OF THE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        57  76  51  83  59 /  20  10  10  10  20
TULIA         60  77  52  83  61 /  20  10  10  10  20
PLAINVIEW     61  78  52  83  63 /  20  10  10  10  20
LEVELLAND     60  81  56  85  63 /  10  10  10  10  10
LUBBOCK       64  81  55  84  65 /  10  10  10  10  10
DENVER CITY   59  83  59  86  63 /  10  10  10  10  10
BROWNFIELD    61  82  58  85  63 /  10  10  10  10  10
CHILDRESS     65  83  55  83  64 /  50  10  10  10  20
SPUR          65  83  55  86  65 /  30  10  10  10  10
ASPERMONT     68  85  58  87  66 /  30  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/23
Hazardous weather outlook, May 30, 11:00 AM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 AM CDT WED MAY 30 2012

TXZ021>044-311600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1100 AM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE FAR SOUTHEASTERN TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS
LATE THIS AFTERNOON AND EARLY THIS EVENING. PRIMARY CONCERN WILL
BE LARGE HAIL UP TO THE SIZE OF A TENNIS BALL AND WIND GUSTS OF
ABOVE 60 MPH...WITH AN ISOLATED THREAT FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO
THIS EVENING.

In the hours before

Local storm report, May 30, 4:54 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
454 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             6 SW CHILDRESS          34.36N 100.32W
05/30/2012  M0.88 INCH       CHILDRESS          TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1200251

JORDAN
Local storm report, May 30, 5:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
524 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             8 N PADUCAH             34.13N 100.30W
05/30/2012  E1.00 INCH       COTTLE             TX   TRAINED SPOTTER

            QUARTER SIZE HAIL ALONG HIGHWAY 83 NORTH OF PADUCAH

&&

EVENT NUMBER LUB1200252

JORDAN
Local storm report, May 30, 5:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 SE ESTELLINE          34.54N 100.43W
05/30/2012  E1.75 INCH       HALL               TX   LAW ENFORCEMENT

            REPORTED ON HIGHWAY 287 NEAR THE HALL AND CHILDRESS
            COUNTY LINE

&&

EVENT NUMBER LUB1200253

JORDAN
Local storm report, May 30, 5:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
528 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             12 N PADUCAH            34.19N 100.30W
05/30/2012  E4.50 INCH       COTTLE             TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER LUB1200254

JORDAN
Local storm report, May 30, 5:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
542 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             7 NE PADUCAH            34.09N 100.22W
05/30/2012  E2.75 INCH       COTTLE             TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER LUB1200255

JORDAN
Local storm report, May 30, 5:43 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
543 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             3 SW CHILDRESS          34.39N 100.29W
05/30/2012  E1.00 INCH       CHILDRESS          TX   EMERGENCY MNGR

            HAIL REPORTED AT PRISON SOUTHWEST OF CHILDRESS

&&

EVENT NUMBER LUB1200256

JORDAN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:47 PM CDTSevere Thunderstorm WarningLUBChildress, Hall28 min
May 30, 3:51 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley54 min
May 30, 4:12 PM CDTSevere Thunderstorm WarningLUBChildress, Hall63 min
May 30, 4:23 PM CDTTornado WarningLUBChildress, Hall37 min
May 30, 4:54 PM CDTSevere Thunderstorm WarningLUBChildress, Hall66 min
May 30, 4:56 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle64 min
May 30, 5:24 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley29 min
May 30, 5:35 PM CDTTornado WarningLUBChildress, Cottle, Hall25 min
May 30, 5:51 PM CDTTornado WarningLUBCottle, King24 min
May 30, 6:10 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle65 min
May 30, 6:42 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley33 min
May 30, 6:58 PM CDTTornado WarningLUBCottle, Motley32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.